Minnesota, 2007

Hail in Minnesota, July 24, 2007

July 24, 2007 · NWS MPX · 9 events in 3 counties and zones

Warm Frontal Induced Evening Severe Thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Warm Frontal Induced Evening Severe Thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 24, 7:00 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 24, 7:00 PM CST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
800 PM CDT TUE JUL 24 2007

.DISCUSSION...
PATTERN SHIFT BEGINNING TO TAKE SHAPE TODAY BUT OVERALL WILL SEE
LITTLE CHANGE IN SENSIBLE WEATHER THROUGH THE PERIOD OTHER THAN
MODEST COOLING FOLLOWING THE PASSAGE OF A FRONT LATER THIS WEEK.
MORNING UPPER AIR ANALYSIS REVEALED LARGE AREA OF HEIGHT FALLS
ACROSS THE CONUS. UPPER RIDGE/HEAT DOME HAS MIGRATED A BIT FURTHER
NORTHEAST TODAY AS AN UPPER TROUGH SWINGS ACROSS BRITISH COLUMBIA AS
EVIDENCE BY SHARP HEIGHT FALLS ACROSS ALBERTA AND WESTERN MONTANA AS
WELL AS BEING VISIBLE ON WATER VAPOR IMAGERY. OTHER UPPER AIR
FEATURE OF NOTE IS CIRCULATION SPINNING OVER THE EASTERN OHIO
VALLEY. THIS FEATURE IS FORECAST TO MERGE INTO A LONGWAVE TROUGH
OVER THE EASTERN CONUS LATER THIS WEEK. LOCALLY...FEATURE OF
INTEREST FOR THE NEAR TERM IS MESO VORTEX SPINNING INTO THE
NORTHWEST CWA ATTM. LIGHT TO BRIEFLY MODERATE RAIN ALONG WITH
EMBEDDED THUNDER IS ACCOMPANYING THE CIRCULATION AS IT HEADS SOUTH
SOUTHEAST. HAVE INCLUDED CHANCE POPS ACROSS THE WESTERN CWA THROUGH
THE EVENING. BRIEF HEAVY DOWNPOURS MAY OCCUR AS THE SYSTEM MOVES
INTO MORE FAVORABLE AIRMASS.

NEXT CONCERN IS THE HEAT WEDNESDAY. CLOUD COVER ASSOCIATED WITH
VORTEX MAY LINGER IN THE MORNING OVER THE SOUTHWEST CWA...BUT
OTHERWISE EXPECT GENERALLY PARTLY CLOUDY SKIES. WITH SOUTHERN WINDS
ACROSS THE AREA...FAR WEST SITES WILL SEE SOME DOWNSLOPE EFFECT FROM
THE BUFFALO RIDGE AND HAVE CONTINUED WITH MID 90S THERE. HEAT
INDEX VALUES WILL BE PUSHING 105 ACROSS THE FAR WEST AND PUSHING THE
100 TO 105 RANGE ACROSS THE CENTRAL CWA WHERE TEMPERATURES ARE
EXPECTED TO REACH THE LOWER 90S.

THE BRITISH COLUMBIA TROUGH QUICKLY MOVES ACROSS CENTRAL CANADA AND
ACROSS HUDSON BAY BY THURSDAY. A SECOND SHORTWAVE ROTATES IN BEHIND
IT AND WILL HELP PUSH SFC LOW PRESSURE AND ASSOCIATED COOL FRONT
ACROSS THE CWA FROM NW TO SE THURSDAY AFTERNOON INTO FRIDAY MORNING.
HAVE MAINTAINED SIMILAR TIMING OF PASSAGE AND ATTENDANT PRECIP
CHANCES AS PREVIOUS FORECAST. PRECIP CHANCES CONTINUE TO LOOK
PROMISING WITH THIS EVENT. PRECIPITABLE WATER VALUES INCREASE TO
OVER 2 INCHES AHEAD OF THE BOUNDARY. UPPER LEVEL SUPPORT MAY COME
FROM A NORTHEAST TO SOUTHWEST ORIENTED SPEED MAX OVER THE WESTERN
PERIPHERY OF CUTOFF UPPER LOW. IT IS SUGGESTED THAT THE LOCAL AREA
MAY BE IN CLOSE ENOUGH PROXIMITY TO RECEIVE RIGHT ENTRANCE REGION
INFLUENCE AIDING UPWARD MOTION. SOME OF THE DETAILS THAT HAVE YET TO
BE RESOLVED SUCH AS THE PROXIMITY OF THE SFC BOUNDARY TO THE UPPER
FORCING. AM A BIT CONCERNED THAT THESE FEATURES MAY NOT FAVORABLY
ALIGN FOR DECENT PRECIP DEVELOPMENT BASED ON THE COMPLEX AND
TRANSITIONAL UPPER PATTERN TO BE IN PLACE.

THE PASSAGE OF THIS TROUGH ALSO SHUNTS THE UPPER RIDGE SOUTH OF THE
AREA AND WORKS TO PHASE THE CUTOFF LOW OVER THE LOWER GREAT LAKES
INTO A LONG WAVE TROUGH EXTENDING WELL UP INTO CANADA. THIS RESULTS
IN NORTHWEST FLOW OVER THE LOCAL AREA THROUGH THE WEEKEND. THIS WILL
ALLOW THE POSSIBILITY OF WEAK SHORTWAVES TO BRING SMALL PRECIP
CHANCES THROUGH THE WEEKEND. HAVE KEPT THIS PERIOD DRY FOR NOW AS
WILL HAVE TO WAIT TIL EXISTENCE AND TIMING OF THESE SHORTWAVES
BECOMES CLEAR.  ..MDB..

&&

.AVIATION.../00Z TAF CYCLE/
SLO MVG VORT APRCHG MVE DRIVING S AND GENERATING FEW SHWRS AND ISOL
TSTMS. THEY MAY BE VCNTY RWF TIL ARND 04Z. OTHW VRY MOIST LOW LVL
AM IS EXPECTED TO ONCE AGN DVLP AREAS FOG AT MOST TAF SITES.
WESTERN SITES MAY NOT GO QUITE AS LOW AS LAST NITE DUE TO MORE WIND.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MDB/BAP
Hazardous weather outlook, Jul 24, 3:33 AM CST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
433 AM CDT TUE JUL 24 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
250945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
433 AM CDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL OCCUR THIS AFTERNOON OVER WESTERN
AND PORTIONS OF CENTRAL MINNESOTA. AFTERNOON HIGHS WILL APPROACH
95 DEGREES WITH HEAT INDEX VALUES FROM 100 TO 105 DEGREES...MAINLY
ALONG AND WEST OF A LITTLE FALLS TO REDWOOD FALLS LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER HOT AND HUMID AFTERNOON WILL OCCUR OVER WESTERN AND
CENTRAL MINNESOTA. AFTERNOON HIGHS WILL APPROACH 95 DEGREES WITH
HEAT INDEX VALUES AGAIN FROM 100 TO 105 DEGREES. A COLD FRONT WILL
MOVE ACROSS THE REGION THURSDAY AFTERNOON AND NIGHT. THUNDERSTORMS
ARE EXPECTED WITH THE FRONT AND A FEW OF THE STORMS MAY BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS. IN ADDITION...TORRENTIAL RAINS
ARE ALSO POSSIBLE DUE TO THE HIGH MOISTURE CONTENT IN THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

RAH

The radar

The Minneapolis radar (KMPX), 170 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Chippewa

When
July 24, 7:38 PM CST
Where
Chippewa County, Montevideo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.720

Hail, Chippewa

When
July 24, 7:54 PM CST
Where
Chippewa County, Montevideo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.720

Hail, Chippewa

When
July 24, 7:58 PM CST
Where
Chippewa County, Montevideo
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.950, -95.720

Nickel size hail also occurred during this time frame.

Hail, Chippewa

When
July 24, 7:59 PM CST
Where
Chippewa County, 3 mi S of Montevideo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.907, -95.720

Hail, Lac Qui Parle

When
July 24, 8:00 PM CST to 8:05 PM CST
Where
Lac Qui Parle County, 2 mi WSW of Boyd
Measured
1.5 in hail
Reported by
Public
Coordinates
44.839, -95.938

Hail, Yellow Medicine

When
July 24, 8:00 PM CST to 8:04 PM CST
Where
Yellow Medicine County, 7 mi NNW of Granite Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
44.913, -95.605

Some corn damage reported.

Hail, Chippewa

When
July 24, 8:02 PM CST
Where
Chippewa County, Montevideo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.950, -95.720

Hail the size of quarters also reported.

Funnel Cloud, Lac Qui Parle

When
July 24, 8:15 PM CST
Where
Lac Qui Parle County, Boyd
Reported by
Trained Spotter
Coordinates
44.850, -95.900

Funnel was spotted over the southwestern portion of the city.

Hail, Yellow Medicine

When
July 24, 8:50 PM CST
Where
Yellow Medicine County, 2 mi NW of St Leo
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.740, -96.099

In addition 2.6 inches of rain was recorded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52051, 52052, 52053, 52054, 52055, 52056, 52057, 52050, 52058.